Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2017, 2:02 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 2:02 PM EDT (18:02 UTC)
- Expired
- Aug 3, 2017, 3:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 19 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:26 PM EDT | HAIL 0.75 | 1 Nw Hudsonville, MI | |
| Aug 3, 2:26 PM EDT | HAIL 1 | 1 Ese Hudsonville, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WUUS53 KGRR 031802 SVRGRR MIC081-139-031900- /O.NEW.KGRR.SV.W.0025.170803T1802Z-170803T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 202 PM EDT THU AUG 3 2017 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southwestern Kent County in southwestern Michigan... Southeastern Ottawa County in southwestern Michigan... * Until 300 PM EDT. * At 202 PM EDT, a severe thunderstorm was located near Hudsonville, or 11 miles east of Holland, moving northeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Grand Rapids... Wyoming... Kentwood... Walker... East Grand Rapids... Hudsonville... Zeeland... Northview... Jenison... Forest Hills... Grandville... Comstock Park... Drenthe... Bauer... Grand Valley... Jamestown... Byron Center... Marne... Cutlerville... Allendale... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4277 8574 4277 8603 4306 8587 4306 8550 TIME...MOT...LOC 1802Z 228DEG 8KT 4282 8589 HAIL...1.00IN WIND...<50MPH $$ HOVING
1 follow-up statement
573
WWUS53 KGRR 031832
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
232 PM EDT THU AUG 3 2017
MIC081-139-031900-
/O.CON.KGRR.SV.W.0025.000000T0000Z-170803T1900Z/
Kent MI-Ottawa MI-
232 PM EDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN KENT AND SOUTHEASTERN OTTAWA COUNTIES...
At 231 PM EDT, a severe thunderstorm was located over Hudsonville,
or 10 miles southwest of Grand Rapids and was producing quarter size
hail at the Presidential Estates in Hudsonville. This storm is
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Rapids... Wyoming... Kentwood...
Walker... East Grand Rapids... Hudsonville...
Zeeland... Northview... Jenison...
Forest Hills... Grandville... Comstock Park...
Drenthe... Bauer... Grand Valley...
Jamestown... Byron Center... Marne...
Cutlerville... Allendale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4277 8574 4277 8603 4306 8587 4306 8550
TIME...MOT...LOC 1831Z 228DEG 8KT 4286 8582
HAIL...1.00IN
WIND...60MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:56 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 3, 12:56 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1256 PM EDT Thu Aug 3 2017
LATEST UPDATE...
Mesoscale Discussion/Aviation
.MESOSCALE DISCUSSION...
Issued at 1255 PM EDT Thu Aug 3 2017
A few scattered thunderstorms are possible across southwest
Michigan between now and 2 pm but a more organized area or line of
storms is expected to cross Southwest Michigan between 4 pm and 7
pm.
There is currently a warm front from just south of Holland and
Grand Rapids to just south of Lansing. The cluster of storms
moving over Lake Michigan is is assoicated with a low level jet
intersecting the warm front. The RAP models shows good low level
convergence and upper level divergence with these storms but that
area lifts northeast and only brushes our Northwest CWA in the 1
to 2 pm time frame.
Another area of low level convergence and upper divergence just
ahead of the cold front has another area of storms assoicated
with it, currently near the Mississippi River should reach the
shore of western Lower Michigan around or just after 4 pm. While
the mixed layer cape is over 1000 j/kg the effective shear is
under 30 knots. However the down draft cape is near 1000/kg south
of the warm front so gusty winds should be expected with these
storms. Heavy rain would be the greatest threat.
&&
.SYNOPSIS...
Issued at 303 AM EDT Thu Aug 3 2017
An unseasonably strong low pressure system will track eastward
through the Great Lakes region tonight through Friday. Numerous
showers and even some thunderstorms will accompany the passage of
this system. The warm and humid airmass will give way to a cooler
airmass as the system passes off to the east. A cooler than normal
weekend is forecasted for the area.
&&
.SHORT TERM...(Today through Saturday)
Issued at 303 AM EDT Thu Aug 3 2017
The storm system developing in IA is shown to deepen considerably
as it tracks into the Great Lakes region tonight. Models are in
reasonable agreement on this. This unseasonably strong system will
tap a moist and unstable airmass to trigger several rounds of
showers and thunderstorms here in Southwest Lower MI into Friday
Night.
Already we are seeing a few showers and thunderstorms to start the
day so the atmosphere is set. As the synoptic lift moves in this
afternoon evening...showers and thunderstorms should be on the
increase from west to east. A low level jet moves in from the west
this evening and that should enhance the storms. Initially deep
layer shear is weak to day...but increases later on which could
support organized convection. There is favorable low level
helicity tonight...but the low level CAPE is shown to be weak.
Will need to monitor trends closely.
A mid level dry slot moves in for Friday but the wrap around
moisture arrives for the afternoon and evening. This will feature
lake enhanced moisture so POPs were raised considerably.
.LONG TERM...(Saturday night through Wednesday)
Issued at 303 AM EDT Thu Aug 3 2017
We're settling into a period of much cooler and wetter weather
through the long term. Highs each day will be in the 75 to 80 range
with lows mainly in the 50s.
The models continue to advertise broad troughiness across the
Midwest and that will lead to unsettled weather as short waves
rotate through the cwa. Both the ecmwf and gfs show a low
developing over the Missouri Valley early Sunday and then moving
east across the flattened upper trough. The ecmwf is quicker with
the low and more in phase with its upper support, so we're leaning
toward that solution. That means showers are in the forecast from
Saturday night through Monday. Quasi zonal flow develops after that
for a couple of days until the next short wave carves out the upper
trough again Thursday. Mostly dry weather is expected Tuesday and
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM EDT Thu Aug 3 2017
We have a strong (early fall like intensity) synoptic system
moving through Lower Michigan today and Friday. Several bands of
thunderstorms should cross the TAF sites between now and midnight.
Storms could have hail, gusty winds and will have very heavy rain
and frequent lightning as they move through. Locally LIFR is
expected in the stronger storms.
After the cold front moves through the area just after midnight
VFR conditions should prevail until the secondary cold front
arrives with the colder air and very strong winds (surface and
aloft) just after sunrise. This will bring MVFR ceilings with
strong winds through most of the day Friday. Expect frequent rain
showers at AZO, GRR and MKG but less frequent at BTL, LAN and JXN
on Friday.
&&
.MARINE...
Issued at 303 AM EDT Thu Aug 3 2017
Impactful wind/wave event headed our way for late tonight into
Saturday. The combination of cold air advection and winds to near
30kts supports going with hazards at this time. There is also some
potential for waterspouts Friday afternoon into Friday night as
the EL deepens and the Water to 850 mb Delta T's increase.
&&
.HYDROLOGY...
Issued at 300 PM EDT Mon Jul 31 2017
Scattered showers and thunderstorms will continue to develop late
this afternoon and early evening before dissipating providing
beneficial rainfall to some locations (mainly across our far
northern fcst area and also se of KGRR). More showers and
thunderstorms are anticipated Thursday afternoon through Thursday
night into early Friday.
Coverage of that activity should be higher particularly Thursday
evening and provide most of our area with beneficial rainfall. Basin-
average amounts could exceed a half inch...though locally more could
fall if thunderstorms repeat over the same area. However no
significant hydro/flooding issues are anticipated given the rather
dry antecedent conditions and lack of heavier qpf.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Friday morning through Saturday
morning for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 6 AM Friday to noon EDT Saturday for
LMZ844>849.
&&
MESOSCALE...WDM
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...WDM
HYDROLOGY...Laurens
MARINE...MJSHazardous weather outlook, Aug 3, 11:20 AM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1120 AM EDT Thu Aug 3 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1120 AM EDT Thu Aug 3 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A marginal risk for severe thunderstorms exists this afternoon through tonight. Damaging winds and large hail are the primary risks. Locally heavy rain and frequent cloud to ground lightning strikes may accompany any of the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few additional thunderstorms are possible Friday morning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into tonight. LMZ844>849-040800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1120 AM EDT Thu Aug 3 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms into tonight may pose a risk to mariners with frequent cloud to water lightning strikes and gusty winds. Swimming and boating conditions will become hazardous later tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The hazardous swimming and boating conditions will continue into Saturday morning. Minor beach erosion is possible Friday due to high winds and waves. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into tonight.
In the hours before
Local storm report, Aug 3, 10:47 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 AM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HEAVY RAIN 1 WSW ADA 42.95N 85.51W
08/03/2017 M0.61 INCH KENT MI MESONET
NEAR ADA DR AND COLNER.
1045 AM HEAVY RAIN GRANDVILLE 42.91N 85.76W
08/03/2017 M0.72 INCH KENT MI MESONET
DOWNTOWN GRANDVILLE.
1044 AM HEAVY RAIN 1 SW HUDSONVILLE 42.86N 85.87W
08/03/2017 M0.71 INCH OTTAWA MI MESONET
NEAR NEW HOLLAND AND 36TH.
1043 AM HEAVY RAIN 2 N DRENTHE 42.81N 85.94W
08/03/2017 M0.72 INCH OTTAWA MI MESONET
NEAR BYRON AND 64TH.
&&Local storm report, Aug 3, 10:55 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN 2 N GRAND RAPIDS 42.99N 85.65W
08/03/2017 M1.04 INCH KENT MI MESONET
NEAR DIAMOND AND KNAPP.
1038 AM HEAVY RAIN 1 WNW EAST GRAND RAPIDS 42.96N 85.63W
08/03/2017 M1.37 INCH KENT MI MESONET
NEAR WEALTHY AND PLYMOUTH.
1037 AM HEAVY RAIN 1 N WYOMING 42.90N 85.70W
08/03/2017 M1.06 INCH KENT MI MESONET
NEAR 36TH AND BURLINGAME.
&&Special weather statement, Aug 3, 1:30 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
130 PM EDT THU AUG 3 2017
MIZ056-064-071-031830-
Allegan MI-Van Buren MI-Ottawa MI-
130 PM EDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY...
At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zeeland to near Lacota. Movement was
northeast at 20 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Holland... Allegan... South Haven...
Van Buren SP... Hudsonville... Zeeland...
Coopersville... Hartford... Bangor...
Decatur... Fennville... Saugatuck...
Beechwood... Jenison... Saugatuck SP...
Covert... Ganges... Keeler...
Hamilton... Wright...
LAT...LON 4207 8620 4208 8622 4224 8622 4224 8636
4245 8626 4264 8623 4278 8617 4279 8612
4279 8617 4312 8603 4312 8591 4321 8591
4321 8579 4277 8578 4277 8576 4207 8597
TIME...MOT...LOC 1730Z 215DEG 18KT 4277 8601 4246 8615
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:28 AM EDT | Small Craft Advisory | GRR | 56 hr | |
| Aug 3, 3:35 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 56 hr |
| Aug 3, 1:30 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 60 min |
| Aug 3, 1:40 PM EDT | Special Marine Warning | GRR | 65 min | |
| Aug 3, 1:43 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 62 min |
| Aug 3, 2:17 PM EDT | Areal Flood Advisory | GRR | Ottawa | 118 min |
| Aug 3, 2:43 PM EDT | Special Marine Warning | GRR | 62 min | |
| Aug 3, 2:43 PM EDT | Special Weather Statement | GRR | Kent | 62 min |
| Aug 3, 3:06 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 39 min |
| Aug 3, 3:45 PM EDT | Special Marine Warning | GRR | 60 min | |
| Aug 3, 4:44 PM EDT | Special Marine Warning | GRR | 61 min | |
| Aug 3, 4:48 PM EDT | Special Weather Statement | GRR | Jackson | 57 min |
| Aug 3, 5:08 PM EDT | Special Weather Statement | GRR | Mason | 67 min |
| Aug 3, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 45 min |
| Aug 3, 5:33 PM EDT | Special Weather Statement | GRR | Eaton, Ingham | 42 min |
| Aug 3, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 26 min |
| Aug 3, 6:09 PM EDT | Special Weather Statement | GRR | Clinton | 66 min |
| Aug 3, 6:31 PM EDT | Special Weather Statement | GRR | Mason, Muskegon, Oceana | 59 min |
| Aug 3, 7:25 PM EDT | Special Weather Statement | GRR | Lake | 50 min |
| Aug 3, 7:59 PM EDT | Special Weather Statement | GRR | Osceola | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.